Vermont, 2004

Flood in Vermont, September 18, 2004

September 18, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 12:25 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 18, 12:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT SAT SEP 18 2004

.SHORT TERM (TODAY)...UPDATED AGAIN TO REMOVED ALL RAIN FROM
FORECAST. IT HAS MOVED OFF TO THE NORTHEAST...A BIT QUICKLY THAN
EXPECTED. TWEAKED OTHER GRIDS ALSO.

.LONG TERM (SUNDAY THROUGH FRIDAY)...SEE PREVIOUS DISCUSSIONS.
&&

.AVIATION...CONDITIONS WILL CONTINUE TO IMPROVE NORTH TO SOUTH THIS
AFTERNOON. VFR CONDITIONS AT KALB AREA MID TO LATE AFTERNOON AND AT
KPOU AREAS BY EARLY THIS EVENING. SKIES WILL EVENTUALLY CLEAR OUT
TONIGHT AS HIGH PRESSURE BUILDS IN.
&&

.HYDROLOGY...RIVER FLOOD WARNINGS REMAIN IN EFFECT... DEALING WITH
RUNOFF. THE OTHER FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE. THERE
MAY STILL BE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES FOR THE NEXT FEW HOURS. AND COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS MAY
REMAIN FLOODED...BUT EVERYTHING WILL GRADUALLY RECEDE THIS AFTERNOON
AND EVENING. RAINFALL REPORTS IN THE WARNING AREAS HAVE RANGED FROM
2 TO OVER 5 INCHES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Sep 18, 3:29 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 11:05 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      SCHODACK CENTER         42.55N 73.68W
09/18/2004                   RENSSELAER         NY   EMERGENCY MNGR

            STATE ROUTE 150 CLOSED IN A NUMBER OF LOCATIONS DUE TO
            FLOODING.

&&
Local storm report, Sep 18, 11:27 AM EST, 1 hour 53 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1226PM     SAT SEP 18 2004
#2 0000002 000
FPTJ WLSR APTS
00736    FILE 28   PD PORT JERVIS                            SEP 18-04
TO       APB

AT 1130HRS ON 9/18/04 THE MAYOR OF THE CITY OF PORT JERVIS GARY
LOPRIORE DECLARED A STATE OF EMERGENCY FOR THE CITY OF PORT JERVIS NY
ALL ROADS ARE CLOSED DUE TO SEVERE FLOODING. ROADS ARE OPEN TO EMERGENCY
VEHICLES ONLY

AUTH AND SENT SGT JAMES FLYNN
OPER - FLYNN,JAMES                    1226
Local storm report, Sep 18, 11:37 AM EST, 1 hour 43 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1236PM     SAT SEP 18 2004
#1 0000001 000
CMAR WLSR APTS
01083    FILE 28   SP MARGARETVILLE  NY1120300               SEP 18-04
TO       DELAWRAE COUNTY AGENCIES   NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE:  09/18/02   TIME: 12:10PM

COUNTY(S) AFFECTED:  DELAWARE

ROADWAY(S) AFFECTED:  MAIN ST V/MARGARETVILLE
                      BRIDGE ST V/MARGARETVILLE

CONDITIONS:  ROADWAYS EXPERIENCING FLOODED CONDITIONS AND HAVE BEEN CLOSED AND
MANNED BY THE MARGARETVILLE FIRE DEPARTMENT.  MAIN ST IS CLOSED FROM THE SOUTH
AT COUNTY ROUTE 3 TO THE NORTH AT STATE ROUTE 30.  ACCESS TO BRIDGE ST AND MAIN
ST FROM STATE ROUTE 28 IS CLOSED.  STATE ROUTE 28 REMAINS OPEN.  INGRESS/EGRESS
FROM THE VILLAGE OF MARGARETVILLE VIA MARGARETVILLE MOUNTAIN RD IS OPEN.

AUTH AND SENT INV DAVID C LENNON                 12-30PM
OPER - LENNON,DAVID C                 1236
Local storm report, Sep 18, 1:01 PM EST, 19 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0200PM     SAT SEP 18 2004
#1 0000001 000
FKIN WLSR
02704    FILE 28   SP KINGSTON NY1550200                     SEP 18-04
TO       APB

AT 1156HRS ON 9/18/04 THE TOWN OF HARDENBURGH SUPERVISOR JERRY A FAIRBAIRN
DECLARED A STATE OF EMERGENCY FOR THE TOWN OF HARDENBURGH NY
ALL ROADWAYS ARE CLOSED DUE TO FLOODING   ROADS ARE OPEN TO EMERGENCY VEHICLES
ONLY

AUTH AND SENT SGT MARK BREEN
OPER - DAVIS,BERNARD                  1359
Local storm report, Sep 18, 1:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FLASH FLOOD      HARDENBURG              42.00N 74.67W
09/18/2004                   ULSTER             NY   COUNTY OFFICIAL

            ALL ROADS CLOSED DUE TO FLOODING. TOWN SUPERVISOR
            DECLARED A STATE OF EMERGENCY.

&&
Local storm report, Sep 18, 1:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLOOD            NEW MILFORD             41.59N 73.41W
09/18/2004                   LITCHFIELD         CT   TRAINED SPOTTER

            HOUSATONIC BANKFUL AND RISING AT VETERANS PLAZA. EAST
            ASPETUCK RIVER OVER BANKS AT WELLS ROAD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bennington

When
September 18, 1:20 PM EST to 3:31 PM EST
Where
Bennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

The Walloomsac River exceeded its flood stage of 7.0', cresting at 7.21' at 14:30 EST on 9/18/04 at the Bennington gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424826.